Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Approximation by smooth multivariate splines

Authors: C. de Boor and R. DeVore
Journal: Trans. Amer. Math. Soc. 276 (1983), 775-788
MSC: Primary 41A15; Secondary 41A25, 41A63
MathSciNet review: 688977
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The degree of approximation achievable by piecewise polynomial functions of given total order on certain regular grids in the plane is shown to be adversely affected by smoothness requirements--in stark contrast to the univariate situation. For a rectangular grid, and for the triangular grid derived from it by adding all northeast diagonals, the maximum degree of approximation (as the grid size $ 1/n$ goes to zero) to a suitably smooth function is shown to be $ O({n^{- \rho - 2}})$ in case we insist that the approximating functions are in $ {C^\rho}$. This only holds as long as $ \rho \leqslant (r - 3)/2$ and $ \rho \leqslant (2r - 4)/3$, respectively, with $ r$ the total order of the polynomial pieces. In the contrary case, some smooth functions are not approximable at all. In the discussion of the second mesh, a new and promising kind of multivariate $ {\text{B}}$-spline is introduced.

References [Enhancements On Off] (What's this?)

  • [1] C. de Boor and G. Fix, Spline approximation by quasi-interpolants, J. Approx. Theory 7 (1973), 19-45.
  • [2] C. de Boor and K. Höllig, Recurrence relations for multivariate $ B$-splines (MRC TSR #2215, 1981), Proc. Amer. Math. Soc. 85 (1982), 397-400. MR 656111 (83j:41007)
  • [3] -, $ B$-splines from parallelepipeds, MRC TSR #2320, 1982.
  • [4] W. Dahmen, On multivariate $ B$-splines, SIAM J. Numer. Anal. 17 (1980), 179-191. MR 567267 (81c:41020)
  • [5] W. Dahmen, R. DeVore and K. Scherer, Multi-dimensional spline approximation, SIAM J. Numer. Anal. 17 (1980), 380-402. MR 581486 (81j:41015)
  • [6] P. O. Frederickson, Generalized triangular splines, Math. Report 7-71, Lakehead University, 1971.
  • [7] -, Quasi-interpolation, extrapolation, and approximation on the plane, Proc. Manitoba Conf. on Numerical Mathematics (Winnipeg, 1971), pp. 159-176. MR 0336170 (49:946)
  • [8] C. A. Micchelli, On a numerically efficient method for computing multivariate $ B$-splines, Multivariate Approximation Theory (W. Schempp and K. Zeller, eds.), Birkhäuser, Basel, 1979, pp. 211-243. MR 560673 (81g:65017)
  • [9] P. Sablonniere, De l'existence de spline à support borné sur une triangulation équilatérale du plan, Publication ANO-39, U.E.R. d'I.E.E.A.-Informatique, Université de Lille I, February 1981.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A15, 41A25, 41A63

Retrieve articles in all journals with MSC: 41A15, 41A25, 41A63

Additional Information

Keywords: Multivariate, splines, piecewise polynomial, smoothness, degree of approximation, $ {\text{B}}$-splines
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society